FAQContact usTerms of servicePrivacy Policy

FDA: Be wary of potential issues with Incivek

Thursday December 20, 2012
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
The Food and Drug Administration announced it has received reports of serious skin infections, some fatal, in patients taking Incivek combination treatment for hepatitis C. This treatment consists of Incivek (telaprevir) in combination with peginterferon alfa and ribavirin.

Some patients died when they continued to receive Incivek after developing a worsening or progressive rash and systemic symptoms, according to the FDA alert.

The FDA has added a boxed warning to the Incivek drug label stating that Incivek combination treatment must be stopped immediately in patients experiencing a rash with systemic symptoms or a rash that is progressively severe.

The FDA said clinicians should make sure patients know a rash may occur with Incivek combination treatment, and explain the signs and symptoms of severe skin reaction and when to seek care.

If serious skin reactions occur, all three components of Incivek combination treatment must be immediately discontinued and the patient should receive urgent medical care. Consideration also should be given to stopping any other medications that may be associated with serious skin reactions.

Incivek is a hepatic C virus NS3/4A protease inhibitor indicated in combination with peginterferon alfa and ribavirin for the treatment of genotype 1 chronic hepatitis C in adult patients with compensated liver disease, including patients who have cirrhosis, are treatment-naÔve or previously have received interferon-based treatment.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products at www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm.


Send comments to editor@nurse.com or post comments below.